Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Found old threads on Geodon FYI Basia

Posted by leopard on January 7, 2004, at 11:08:52

In reply to Re: Geodon - JLMspeak to me oh fountain of knowle, posted by Basia on January 6, 2004, at 14:32:28

Re: Geodon/Ziprasidone Users-Please Advise! Jeff
Posted by Sunnely on April 18, 2001, at 19:59:14

In reply to Geodon/Ziprasidone Users-Please Advise!, posted by Jeff on April 18, 2001, at 16:01:25

Hi Jeff,

Ziprasidone (Geodon) is a combined 5-HT2 (serotonin receptor type2) & D2 (dopamine receptor type 2) blocker. This specific chemical structure makes it an effective antipsychotic with minimal side effects (movement disorder), hence an "atypical" antipsychotic.

Ziprasidone has a potential to be an effective antidepressant because of its structural make up. It is an agonist (enhancer) of 5-HT1A (ala buspirone or BuSpar) and a blocker of the serotonin receptor type 1D (5-HT1D). It is also a moderate reuptake inhibitor of serotonin and norepinephrine (similar to some of the tricyclic antidepressants and Effexor). With its 5-HT2 antagonism (like Zyprexa, Risperdal), it may have potential as an "augmenter" to an antidepressant in the treatment of depression. All these receptor affinities makes ziprasidone, theoretically, a potential antidepressant. As a 5-HT1A-enhancer, it may confer anti-anxiety effect (like BuSpar). On the other hand, theoretically, it may also increase the risk of manic switch or rapid cycling in patients with bipolar disorder.

One of the country's noted psychopharmacologists (Peter J. Weiden, MD) own experience prescribing ziprasidone, insomnia is the most common and problematic side effect, at least when switching outpatients from other antipsychotics to ziprasidone. Often patients can't get to sleep or they do not sleep soundly. They become more alert during the day and need fewer total hours of sleep. Among his patients, insomnia seemed to occur about 50% of the time in outpatients who were switched to a starting dose. It usually happens soon after the switch - within a few days to the first week.

He described insomnia as can be quite distressing and seems to increase the overall anxiety level in some patients. He recommended some techniques to manage insomnia from ziprasidone switchover or start:

1. Evaluate for other causes of insomnia, especially caffeine intake. Some cases of ziprasidone-induced insomnia seem to improve once caffeine intake is reduced.

2. Add a benzodiazepine (e.g., lorazepam) for sleep. Patients may need higher doses of lorazepam (e.g., 2-3 mg at bedtime) for the first few weeks. His experience with insomnia from ziprasidone is that it abates in about 3-4 weeks on its own, and the lorazepam can then be tapered and discontinued.

3. Continue to overlap the older antipsychotic for a longer period of time, especially if the prior antipsychotic has a sedative effect for the patient.

4. Give more ziprasidone in the morning and less in the evening. For example, if the daily ziprasidone dose is 80 mg/day, the patient can take 60 mg capsule in the morning and a 20 mg capsule in the evening rather than 40 mg twice a day.

5. Postpone increasing the ziprasidone dose until insomnia resolves.

Dr. Weiden also mentioned that among his own cases, initial nausea occurred in about 20% of outpatients when they were first switched to ziprasidone. He states that nausea tends to occur during the first 2 weeks of treatment and then to subside on its own. The nausea appears to be sensitive to dosing adjustments and responds to a lowering of the dose or giving the ziprasidone with meals. He claims that he had never had to discontinue ziprasidone for this reason, although in several patients the dose had to be lowered.

There is not enough experience to give an exact determination as to ziprasidone's ability to cause tardive dyskinesia (TD). However, like the other atypical antipsychotics, it is expected that the risk of TD from ziprasidone is much lower than the older antipsychotics.

One of ziprasidone's main selling points is its affect on weight. It is described as being "weight neutral." Compared to the other atypical antipsychotics, ziprasidone causes the least weight gain. Ironically, ziprasidone is also a potent blocker of serotonin receptor type 2C (5-HT2C). One of the postulated causes of antipsychotic-induced weight gain is their ability to block 5-HT2C (e.g., Clozaril and Zyprexa). This proves that this hypothesis alone is not enough to explain weight gain from antipsychotics and it is most probably due to a number of mechanisms.

Ziprasidone must be taken with food. Food doubles its absorption and reaches a "bioavailability" of 60%. "Bioavailability" is the amount of drug left to enter the blood circulaltion after it passes through the liver ("first pass"). My understanding is that, if you can tolerate it, a glass of milk with ziprasidone is OK, too.


+++++++++++++++++++++++++++++++++++++

> I suffer from depression and a debilitating case of GAD. I have a sister that has recently gotten off Zyprexa, but it alleviated her anxiety symptoms considerabley when she had an episode of major, major depression. For those of you that use Geodon how does it affect your anxiety and what if any problems have you had with it. I am terrified of TD, but think this could bea good fit. All advice would be appreciated. Thanks, Jeff P.S. I currently take 3000mg neurontin, 5 mg valium, and 50 mg luvox



Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:leopard thread:109623
URL: http://www.dr-bob.org/babble/20040105/msgs/297598.html